Email updates

Keep up to date with the latest news and content from Journal of Medical Case Reports and BioMed Central.

Open Access Case report

Severe hepatic encephalopathy in a patient with liver cirrhosis after administration of angiotensin-converting enzyme inhibitor/angiotensin II receptor blocker combination therapy: a case report

Sabine Oertelt-Prigione1, Andrea Crosignani2*, Maurizio Gallieni3, Emanuela Vassallo2, Mauro Podda4 and Massimo Zuin2

Author Affiliations

1 Institute of Gender in Medicine, Charité - Universitätsmedizin, Luisenstrasse 65, 10115 Berlin, Germany

2 Division of Internal Medicine and Liver Unit, Department of Medicine, Surgery and Dentistry, San Paolo Hospital School of Medicine, University of Milan, via di Rudiní 8, 20142, Milan, Italy

3 Nephrology and Dialysis Unit, San Paolo Hospital, University of Milan, via di Rudiní 8, 20142, Milan, Italy

4 Department of Internal Medicine, IRCCS Istituto Clinico Humanitas, via A Manzoni 113, 20089 Rozzano, Italy

For all author emails, please log on.

Journal of Medical Case Reports 2010, 4:141  doi:10.1186/1752-1947-4-141

Published: 19 May 2010

Abstract

Introduction

A combination therapy of angiotensin-converting enzyme inhibitors and angiotensin II receptor blockers has been used to control proteinuria, following initial demonstration of its efficacy. However, recently concerns about the safety of this therapy have emerged, prompting several authors to urge for caution in its use. In the following case report, we describe the occurrence of a serious and unexpected adverse drug reaction after administration of a combination of angiotensin-converting enzyme inhibitors and angiotensin II receptor blockers to a patient with nephrotic syndrome and liver cirrhosis with severe portal hypertension.

Case presentation

We administered this combination therapy to a 40-year-old Caucasian man with liver cirrhosis in our Hepatology Clinic, given the concomitant presence of glomerulopathy associated with severe proteinuria. While the administration of one single drug appeared to be well-tolerated, our patient developed severe acute encephalopathy after the addition of the second one. Discontinuation of the therapy led to the disappearance of the side-effect. A tentative rechallenge with the same drug combination led to a second episode of acute severe encephalopathy.

Conclusion

We speculate that this adverse reaction may be directly related to the effect of angiotensin II on the excretion of blood ammonia. Therefore, we suggest that patients with liver cirrhosis and portal hypertension are at risk of developing clinically relevant encephalopathy when angiotensin-converting enzyme inhibitor and angiotensin II receptor blocker combination therapy is administered, thus indicating the need for a careful clinical follow-up. In addition, the incidence of this serious side-effect should be rigorously evaluated in all patients with liver cirrhosis administered with this common treatment combination.